Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2018, 3:38 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 3:38 PM CDT (20:38 UTC)
- Expired
- May 2, 2018, 4:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:39 PM CDT | TSTM WND GST 70 | 3 Wsw Preston, KS | |
| May 2, 3:48 PM CDT | TSTM WND GST 60 | Preston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS53 KDDC 022038
SVRDDC
KSC151-185-022130-
/O.NEW.KDDC.SV.W.0031.180502T2038Z-180502T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
338 PM CDT WED MAY 2 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Stafford County in south central Kansas...
Northeastern Pratt County in south central Kansas...
* Until 430 PM CDT
* At 337 PM CDT, a severe thunderstorm was located 5 miles northeast
of Iuka, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stafford, Iuka, Preston, Zenith and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3768 9866 3781 9882 3825 9848 3769 9846
TIME...MOT...LOC 2037Z 226DEG 47KT 3780 9868
HAIL...1.00IN
WIND...60MPH
$$
TATRO3 follow-up statements
872
WWUS53 KDDC 022045
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
345 PM CDT WED MAY 2 2018
KSC151-185-022130-
/O.CON.KDDC.SV.W.0031.000000T0000Z-180502T2130Z/
Stafford KS-Pratt KS-
345 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...
At 344 PM CDT, a severe thunderstorm was located 4 miles west of
Neola, moving northeast at 55 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Public.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Stafford, Iuka, Preston, Zenith and Neola.
The Pratt Airport reported 80 mph winds at 3:35 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3768 9866 3781 9882 3825 9848 3769 9846
TIME...MOT...LOC 2044Z 226DEG 47KT 3787 9859
HAIL...0.88IN
WIND...80MPH
$$
Tatro359 WWUS53 KDDC 022107 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 407 PM CDT WED MAY 2 2018 KSC151-185-022130- /O.CON.KDDC.SV.W.0031.000000T0000Z-180502T2130Z/ Stafford KS-Pratt KS- 407 PM CDT WED MAY 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES... At 406 PM CDT, a severe thunderstorm was located near Turon, or 3 miles southeast of Neola, moving northeast at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Stafford, Preston, Zenith and Neola. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3768 9866 3785 9869 3825 9848 3769 9846 TIME...MOT...LOC 2106Z 205DEG 39KT 3783 9847 HAIL...0.88IN WIND...60MPH $$ TATRO
738
WWUS53 KDDC 022120
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
420 PM CDT WED MAY 2 2018
KSC151-185-022130-
/O.EXP.KDDC.SV.W.0031.000000T0000Z-180502T2130Z/
Stafford KS-Pratt KS-
420 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3768 9866 3785 9869 3825 9848 3769 9846
TIME...MOT...LOC 2120Z 226DEG 47KT 3794 9832
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 210 PM CDT Wed May 2 2018 ...Updated short term and long term discussions... .SHORT TERM...(This evening through Thursday) Issued at 157 PM CDT Wed May 2 2018 Several models this afternoon continue to indicate that the surface boundary located near the Oklahoma border at 19z in southwest Kansas will lift northward late today as an upper level wave lifts northeast across the Central Plains. Given the large area of convection that was currently occurring along this boundary this may be a little over down but do see on radar that the precipitation was beginning to taper off slowly from west to east. At this time am favoring not being as aggressive with the northward moving frontal boundary today at this time and as a result have kept the bulk of expected convection late today and early tonight near and south of a Rush Center to Liberal line. In this area late today hail in excess of two inches likely with the potential existing from base balls or even a little larger being possible from the stronger storms. Damaging wind gusts in excess of 65 mph also look possible along with an a few tornadoes. Given the linear development of these storms the tornado threat at this time appears low but can not completely rule one out, especially near the Oklahoma border and in south central Kansas. We will also be monitoring flooding potential given that these storms may be moving over the same areas for a few hours late today. Late tonight and Thursday an upper low that was located over the four corners area at 12z Wednesday will weaken as it crosses Rockies and moves out into the Western High Plains. As this upper trough crosses the Central Plains Thursday the surface cold front will drop south into the southern Plains during the day on Thursday. This not only will bring an end to our precipitation chances for western Kansas but also usher in some slightly cooler, more seasonal air for late week. As the cooler air spreads across western Kansas on Thursday the highs across west central and north central Kansas may struggle to climb much higher than the mid to upper 70s. Further southeast highs will once again climb back into the 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 157 PM CDT Wed May 2 2018 Temperatures on Friday will be more seasonal as high pressure builds into western Kansas. Highs Friday afternoon in the 70s look likely for all of western Kansas Friday afternoon. Over the weekend into early next week a gradual warming trend will begin as an upper level ridge axis crosses the Central Rockies. As this ridge axis moves east a more westerly flow will develop across the Rockies and improve downslope flow across eastern Colorado and western Kansas. Early next week an upper level trough will exit the eastern Pacific and cross the western United States. Some differences in track and timing exists between the models in the later period so will stay close to a guidance at this time for any chance of precipitation next week, as small as it may be. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1215 PM CDT Wed May 2 2018 VFR conditions and southerly winds can be expected this afternoon to all TAF sites with the possible exception of the HAYS area as a surface boundary/warm front lift north across western Kansas. Strong to severe thunderstorms can also be expected along and east/of this surface boundary through late day as an upper level wave passes. At this time the area most favorable for these severe storms will be east of Liberal and near/south of Dodge City so will be inserting convection for a few hours early this afternoon at Dodge while leaving precipitation out of the remainder of the TAF sites. Also insert VCSH in the Garden City area to cover the convection developing further north of the cold front. As our winds become southerly today they will average 10 to 15 knots through the remainder of the day. After sunset several models once again bring IFR stratus back to areas of western Kansas overnight, mainly after midnight. There could even be a few isolated showers or thunderstorms before this stratus moves in, mainly between 00z Thurs and 06z Thurs in Liberal and Dodge City areas. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 55 80 46 / 70 20 10 0 GCK 83 51 75 42 / 20 10 10 0 EHA 82 50 75 44 / 10 0 0 0 LBL 85 52 78 45 / 30 10 0 0 HYS 78 53 78 46 / 10 10 20 10 P28 85 63 87 51 / 70 50 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ084-085. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 2, 4:29 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 429 AM CDT Wed May 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 429 AM CDT Wed May 2 2018 /329 AM MDT Wed May 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms are expected to develop early to mid afternoon across portions of southwest Kansas, then spreading northeast into central Kansas through the evening. Storms will be capable of producing up to tennis ball size hail and damaging winds in excess of 60 mph. Such conditions exist that tornadoes are also a possibility with the strongest storms. A Red Flag Warning is in effect for extreme southwest Kansas this afternoon through early evening. See the fire weather message for further details. Otherwise, gusty south winds and low relative humidity will produce elevated fire conditions across the remaining portions of southwest Kansas into central and south central Kansas this afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Gusty west-northwest winds and low relative humidity will create elevated fire weather conditions Thursday afternoon. Outdoor burning is discouraged. Elevated fire weather conditions return over the weekend into early next week as gusty southerly winds and low relative humidity return to southwest and central Kansas. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this afternoon through this evening generally east of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 2, 3:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 2 NW CULLISON 37.65N 98.94W
05/02/2018 E90 MPH PRATT KS PUBLIC
&&Local storm report, May 2, 3:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL BYERS 37.79N 98.87W
05/02/2018 E1.00 INCH PRATT KS PUBLIC
&&Local storm report, May 2, 3:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 1 W GREENSBURG 37.61N 99.31W
05/02/2018 E1.00 INCH KIOWA KS NWS EMPLOYEE
AROUND 6 INCHES OF HAIL ON THE GROUND. HAIL
FOG REDUCING VISIBILITY.
&&Local storm report, May 2, 3:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 W CULLISON 37.63N 98.92W
05/02/2018 E1.00 INCH PRATT KS TRAINED SPOTTER
&&Local storm report, May 2, 3:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 W IUKA 37.72N 98.77W
05/02/2018 E1.00 INCH PRATT KS TRAINED SPOTTER
&&Local storm report, May 2, 3:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL LARNED 38.18N 99.10W
05/02/2018 E1.25 INCH PAWNEE KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:01 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| May 1, 7:04 PM CDT | Special Weather Statement | DDC | Stafford | 11 min |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| May 1, 7:28 PM CDT | Special Weather Statement | DDC | Ellis | 17 min |
| May 1, 8:23 PM CDT | Special Weather Statement | DDC | Ellis | 22 min |
| May 2, 3:04 AM CDT | Red Flag Warning | DDC | Morton, Stevens | 12 hr |
| May 2, 12:30 PM CDT | Special Weather Statement | DDC | Meade | 60 min |
| May 2, 12:36 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 54 min |
| May 2, 1:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 57 min |
| May 2, 1:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 52 min |
| May 2, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Hodgeman, Kiowa, Pawnee | 62 min |
| May 2, 2:05 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 25 min |
| May 2, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 65 min |
| May 2, 2:31 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 44 min |
| May 2, 2:49 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
| May 2, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| May 2, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 38 min |
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 17 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 32 min |
| May 2, 3:39 PM CDT | Special Weather Statement | DDC | Comanche | 66 min |
| May 2, 4:08 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 67 min |
| May 2, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.